Pennsylvania, 2004

Flood in Pennsylvania, May 18 to 19, 2004

May 18 to 19, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 7:00 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, May 18, 7:00 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT TUE MAY 18 2004

MADE UPDATE TO DISCONTINUE SEVERE THUNDERSTORM WATCH PER SPC
DISCUSSION.

RECENT RADAR DATA CONTINUES TO SHOW THUNDERSTORM COMPLEXES
CONTINUING TO MOVE EASTWARD AT 30 KNOTS ALONG THE COLD FRONTAL
BOUNDARY THAT IS BECOMING ORIENTED WEST TO EAST. THE LAST COMPLEX
SHOULD MOVE THROUGH THE UPPER OHIO VALLEY BETWEEN 2 AM AND 6 AM.
THIS TIMING IS SUPPORTED BY THE 18Z ETA RUN.

CONSIDERING THE RUC SHOWS SOME INSTABILITY STILL REMAINS...WILL KEEP
MENTION OF GUSTY WIND AND HAIL WITH THE STORMS...BUT THE MAIN
THREATS WILL BE HEAVY RAIN AND FREQUENT LIGHTNING.

SO THE FLOOD WATCH WILL BE CONTINUED UNTIL 6 AM WEDNESDAY. THERE CAN
BE SOME LINGERING FLOODING AFTER THAT TIME SO IT IS POSSIBLE THE
FLOOD WATCH MAY HAVE TO BE EXTENDED LATER INTO WEDNESDAY.

REST UNCHANGED. ...GIORDANO

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, May 18, 1:10 PM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
210 PM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING
WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE
THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY
THUNDERSTORM RAINS OF DAY 1.

FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 18, 5:05 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      ST. CLAIRSVILLE         40.08N 80.90W
05/18/2004                   BELMONT            OH   PUBLIC

            AREA ROADS AND LOW LYING AREAS FLOODED.

&&

AWIPSUSR
Local storm report, May 18, 5:47 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      MINERAL CITY            40.60N 81.36W
05/18/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING ALONG STATE ROUTE 800.

&&

AWIPSUSR
Local storm report, May 18, 5:50 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      4 NE NEW PHILADELPHIA   40.53N 81.39W
05/18/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            FLOODING ALONG STATE ROUTE 212.

&&

AWIPSUSR
Local storm report, May 18, 7:25 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NEW WATERFORD           40.18N 80.65W
05/18/2004  0.75 INCH        BROOKE             WV   TRAINED SPOTTER

0515 PM     HAIL             NEW WATERFORD           40.85N 80.62W
05/18/2004  0.75 INCH        COLUMBIANA         OH   TRAINED SPOTTER

0545 PM     FLOOD            NEW KENSINGTON          40.57N 79.75W
05/18/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            FLOODING ALONG ROUTE 366 IN NORTERH PART OF COUNTY.

0545 PM     FLOOD            MILLVALE                40.48N 79.97W
05/18/2004                   ALLEGHENY          PA   EMERGENCY MNGR

            FLOODING IN MILLVALE AND OAKMONT.

0600 PM     FLASH FLOOD      DELLROY                 40.56N 81.20W
05/18/2004                   CARROLL            OH   EMERGENCY MNGR

            FLOODING IN DELLROY.

0616 PM     FLASH FLOOD      CARROLLTON              40.58N 81.09W
05/18/2004                   CARROLL            OH   EMERGENCY MNGR

            BASEMENT FLOODING.

0620 PM     FLASH FLOOD      5 NW NELLIE             40.39N 82.14W
05/18/2004                   COSHOCTON          OH   EMERGENCY MNGR

            FLOODING ALONG ROUTE 206 AT WALHONDING.

0620 PM     FLOOD            7 E DUNCAN FALLS        39.87N 81.79W
05/18/2004                   MUSKINGUM          OH   EMERGENCY MNGR

            CONTINUED FLOODING ALONG ROUTE 146.

0640 PM     TSTM WND DMG     CONESVILLE              40.19N 81.89W
05/18/2004                   COSHOCTON          OH   EMERGENCY MNGR

            TREES DOWN.

0650 PM     TSTM WND DMG     RIMERSBURG              41.04N 79.50W
05/18/2004                   CLARION            PA   EMERGENCY MNGR

            TREES DOWN.

0700 PM     FLOOD            MINERAL CITY            40.60N 81.36W
05/18/2004                   TUSCARAWAS         OH   EMERGENCY MNGR

            FLOODING ON ROUTES 212 AND 800 JUST SOUTH OF MINERAL
            CITY.

0722 PM     FLOOD            FLUSHING                40.15N 81.07W
05/18/2004                   BELMONT            OH   EMERGENCY MNGR

            ROUTE 331 FLOODED BETWEEN FLUSHING AND HALLOWAY.

0735 PM     FLOOD            NORWICH                 39.98N 81.79W
05/18/2004                   MUSKINGUM          OH   EMERGENCY MNGR

            ROUTE 22 FLOODED.

&&
Local storm report, May 18, 8:25 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     SLIPPERY ROCK           41.07N 80.06W
05/18/2004                   BUTLER             PA   EMERGENCY MNGR

            2 TREES DOWN.

&&
Special weather statement, May 18, 8:39 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT TUE MAY 18 2004

MDZ001-WVZ023-041-190230-
GARRETT MD-PRESTON WV-TUCKER WV-
939 PM EDT TUE MAY 18 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVE THROUGH THE COUNTY...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WILL MOVE
ACROSS PRESTON AND TUCKER COUNTIES IN NORTHERN WEST VIRGINIA AND
GARRETT COUNTY IN WESTERN MARYLAND UNTIL 10:30 PM. THE HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
PRODUCE MINOR FLOODING IN LOW LYING AREAS. IF THREATENING WEATHER
APPROACHES SEEK SHELTER IMMEDIATELY.

Event by event

1 flood. Local standard time, as filed.

Flood, Fayette

When
May 18, 9:22 PM EST to May 19, 2:00 AM EST
Where
Fayette forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER

Trailer park near Hopwood flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398763.